clopen.solutions
OP-00197 Open

Polynomial-time deterministic restricted isometries with nearly linear row count

Submit a result

Call $A \in \mathbb{R}^{m \times N}$ an $s$-restricted isometry if $$\|x\|_2 \le \|Ax\|_2 \le 2\|x\|_2 \quad \text{for every } x \in \mathbb{R}^N \text{ with at most } s \text{ nonzero entries}.$$ Suitably scaled random matrices with independent Gaussian entries and $O(s \log(eN/s))$ rows are $s$-restricted isometries with high probability. Proofs through coherence give deterministic examples only for $s$ up to order $\sqrt{m}$. Bourgain, Dilworth, Ford, Konyagin and Kutzarova gave the first explicit construction beyond this barrier: for some $\varepsilon > 0$, explicit complex $m \times N$ matrices whose restricted isometry constant of order $\lfloor m^{1/2 + \varepsilon} \rfloor$ is at most $m^{-\varepsilon}$, whenever $m$ is large and $m \le N \le m^{1 + \varepsilon}$.

Problem. Are there absolute constants $C, c > 0$ and a deterministic algorithm that, for all integers $N \ge 2$ and $1 \le s \le N$, outputs in time polynomial in $N$ the entries of an $s$-restricted isometry $A \in \mathbb{R}^{m \times N}$ with $m \le C s \log^c(2N)$ (the entries may be rationals of polynomial bit length)? More strongly, can such an algorithm output a matrix $B \in \mathbb{Q}^{m \times N}$ with entries of polynomial bit length, $m \le C s \log(eN/s)$ for an absolute constant $C$, and $\tfrac12 \|x\|_2^2 \le \|Bx\|_2^2 \le \tfrac32 \|x\|_2^2$ for every $x \in \mathbb{R}^N$ with at most $s$ nonzero entries?

Source: Strauss, Question 21(1) in Open Problems in Data Streams and Related Topics (IITK Workshop on Algorithms for Data Streams, 2006); the stronger optimal-row form is stated by OpenProblemsInNLA, after Rao (2025).

Imported from github.com/ajt60gaibb/OpenProblemsInNLA.

Imported from github.com/MColbrook/AIM.

Classification

Primary
FA — Functional Analysis
Secondary
CO, NA
Keywords
compressed sensing, explicit constructions, OpenProblemsInNLA, restricted isometry property
Literature checked
Oct. 8, 2026 by clemens-admin

References

@misc{iitk2006,
  title        = {Open Problems in Data Streams and Related Topics},
  howpublished = {IITK Workshop on Algorithms for Data Streams, Kanpur},
  year         = {2006},
  url          = {https://www.cse.iitk.ac.in/users/sganguly/data-stream-probs.pdf},
  note         = {Question 21 (Martin Strauss)},
}
@article{rao2025,
  author        = {Rao, Shravas},
  title         = {Satisfying the restricted isometry property with the optimal number of rows and slightly less randomness},
  journal       = {Inform. Process. Lett.},
  volume        = {189},
  year          = {2025},
  pages         = {106553},
  doi           = {10.1016/j.ipl.2024.106553},
  eprint        = {2311.07889},
  archivePrefix = {arXiv},
}
@article{bandeira2013,
  author        = {Bandeira, Afonso S. and Fickus, Matthew and Mixon, Dustin G. and Wong, Percy},
  title         = {The road to deterministic matrices with the restricted isometry property},
  journal       = {J. Fourier Anal. Appl.},
  volume        = {19},
  number        = {6},
  year          = {2013},
  pages         = {1123--1149},
  doi           = {10.1007/s00041-013-9293-2},
  eprint        = {1202.1234},
  archivePrefix = {arXiv},
}
@article{bourgain2011,
  author        = {Bourgain, Jean and Dilworth, Stephen J. and Ford, Kevin and Konyagin, Sergei and Kutzarova, Denka},
  title         = {Explicit constructions of {RIP} matrices and related problems},
  journal       = {Duke Math. J.},
  volume        = {159},
  number        = {1},
  year          = {2011},
  pages         = {145--185},
  doi           = {10.1215/00127094-1384809},
  eprint        = {1008.4535},
  archivePrefix = {arXiv},
}
@misc{bandeira2016,
  author       = {Bandeira, Afonso S.},
  title        = {Ten Lectures and Forty-Two Open Problems in the Mathematics of Data Science},
  howpublished = {Lecture notes},
  year         = {2016},
  url          = {https://people.math.ethz.ch/~abandeira/TenLecturesFortyTwoProblems.pdf},
  note         = {Theorem 5.14 and Open Problem 5.1},
}
@misc{openproblemsinnla-fr01,
  author       = {Townsend, Alex},
  title        = {{FR-01}: Polynomial-time deterministic restricted isometries with nearly linear row count},
  howpublished = {Open Problems in Numerical Linear Algebra, GitHub repository},
  year         = {2026},
  url          = {https://github.com/ajt60gaibb/OpenProblemsInNLA/blob/main/frames-and-matrix-designs/FR-01/README.md},
  note         = {Read at commit eb7c9d6, 2026-10-07},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00197, "Polynomial-time deterministic restricted isometries with nearly linear row count", clopen.solutions.